Each year Cancer Council Australia and the Australasian College of Dermatologists come together for National Skin Cancer Action Week.
With two in three Australians diagnosed with skin cancer by age 70, the week is a time when we remind Australians of the importance of sun protection and early skin cancer detection.
Our 2015 theme is ‘UV. It all adds up’, which will focus on the unintentional UV damage Australians can accumulate when they forget sun protection.
More than 2000 people in Australia die from skin cancer each year. Yet most skin cancers can be prevented by the use of good sun protection.
New data from Cancer Council’s National Sun Protection Survey will be unveiled during the week to reveal the latest trends in our sun protection behaviours.
National Skin Cancer Action Week is a great time to remind people to slip on sun-protective clothing, slop on SPF30 (or higher) broad-spectrum, water-resistant sunscreen, slap on a broad-brimmed hat, seek shade and slide on sunglasses.
A combination of these measures, along with getting to know your skin and regularly checking so you can pick up on any changes, are the keys to reducing your skin cancer risk.
You can find out more about skin cancer here.
This is known as lichen planus, a very itchy inflammatory (as in non-cancerous, not infectious) condition. The cause is unknown most of the time but it could be due to allergy to some medications. It is most commonly located on the wrists but the spots may even be found inside the mouth sometimes ! Consult your Dermatologist.
An early melanoma may be perfectly circular, uniformly black in colour and only a few mm wide. Just a BLACK DOT !
That’s why you should check your skin at least monthly to look for “NEW” spots.
Take some “selfies” of your own skin to help pick the newbies (which may end up being badies) !
That’s also why you should see a real expert (i.e. a Dermatologist) to tell the bad (malignant) from the good (benign) ones to avoid unnecessary surgery and scars.
What does a melanoma look like ? What you should watch out for ?
Irregular shape (not round or oval)
Irregular colour (different shades of brown or red)
A lot of parents of children with eczema (atopic dermatitis) have steroid-phobia (so are some Chemists and Doctors, dare I say) and would avoid using topical steroid at any cost (including their children’s un-necessary suffering).
Elide creaml is marketed as an eczema treatment free of steroid.
The following is by Mary Wu Chang, MD Reviewing Margolis DJ et al., JAMA Dermatol 2015 Feb 18;
One of the largest prospective, longitudinal studies ever conducted in dermatology indicates NO increased risk.
Atopic dermatitis (AD or eczema ) affects up to 20% of children, but treatment options are limited. The topical calcineurin inhibitors (TCIs) tacrolimus and pimecrolimus (Elidel is the commercial name) were approved in 2000 and 2001 respectively for AD therapy. Systemic use of TCIs has been associated with increased malignancy risk, especially skin cancer and lymphoma. A black-box warning was added to topical pimecrolimus labeling in 2005.
The Pediatric Eczema Elective Registry (PEER) is an ongoing, nationwide longitudinal cohort study started in 2004 to gather post-marketing data in patients who used pimecrolimus cream for at least 42 days of the 180 preceding enrollment. Subsequent treatment is not required, and AD management is dictated by the patient’s physician. The primary outcome is onset of any malignancy after enrollment; participants are queried every 6 months about malignancy.
As of May 2014, five malignancies were reported in 7457 children enrolled and followed for 26,792 person-years (2 leukemias, 1 osteosarcoma, 2 lymphomas, no skin cancers). The overall rate of malignancy was 18.7/100,000 person-years. The standardized incidence ratio for all malignancies based on age-standardized SEER population was 1.2 (95% confidence interval, 0.5–2.8), a statistically insignificant risk. The authors conclude that increased malignancy risk is unlikely to be associated with topical pimecrolimus as used in the PEER cohort.
From the Dermatologist’s forum :
“Just wondering what you tell patients about the melanoma risk with Viagra use? I’ve had 2 patients in the last week asking about it. The study was quite a decent prospective one but still the only one to my knowledge.
“This was mentioned at the World Congress of Skin Cancer in Edinburgh in September this year with no firm conclusion drawn. However the presenter also mentioned the result of a survey: 60+% of men thought it was worth the risk while 98% of women agreed it was worth the risk!!”
Just repeating, 98% of women agreed (that it was worth the risk) !
From the Dermatologists’ chat room :
“Blogs and forums on the net about persistent sexual side effects post-finasteride have been around for a little while. People who write in these forums often have very convincing personal bad experiences with the drug, which are endorsed by others with strikingly similar experiences. – ?? a mass effect or a true phenomenon
The side effect of depression and suicidality has been FDA-listed although not as a direct effect of the drug, but as reactive depression in men who claim to have “permanent sexual dysfunction” from finasteride – which is a very small proportion.
I haven’t been around long enough to see enough men who have come off finasteride for their hair to know if they experience permanent sexual S/Es. However, the few that I have seen come off finasteride have not reported any issues with any of the S/Es.
At this stage, the jury is still out on the true causality of finasteride and permanent sexual S/Es. I do warn patients about it but say it is uncommon and controversial at this stage. ”